Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 141, NWS Des Moines, IA

August 2, 2015Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2015, 6:58 PM CDT for Mahaska County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 6:58 PM CDT (23:58 UTC)
Expired
Aug 2, 2015, 7:21 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 6:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS53 KDMX 022358
SVRDMX
IAC123-030045-
/O.NEW.KDMX.SV.W.0141.150802T2358Z-150803T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 745 PM CDT

* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF OSKALOOSA...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...NEW SHARON...FREMONT...BEACON...UNIVERSITY PARK...
  BARNES CITY...ROSE HILL...LEIGHTON...KEOMAH VILLAGE...OSKALOOSA
  MUNICIPAL AIRPORT AND LAKE KEOMAH STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4126 9287 4151 9287 4151 9241 4116 9241
TIME...MOT...LOC 2358Z 308DEG 30KT 4134 9258 

HAIL...1.00IN
WIND...60MPH
 
$$

ANGLE
1 follow-up statement
334 
WWUS53 KDMX 030021
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SUN AUG 2 2015

IAC123-030031-
/O.CAN.KDMX.SV.W.0141.000000T0000Z-150803T0045Z/
MAHASKA IA-
721 PM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4126 9287 4151 9287 4151 9241 4116 9241
TIME...MOT...LOC 0020Z 308DEG 30KT 4122 9238 

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:36 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 3:36 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN AUG 2 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING
TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT
WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND
THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM
TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS
CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE
IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY
DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY
REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING.
HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE
OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE
SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY
STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN
THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE
THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE
SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD
PREVAIL INTO TOMORROW MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF
BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH
IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING
CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD
AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST
AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED
TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER
VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR
PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH
EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH
NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING
UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY
FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY
SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF
PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST
CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS
LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO
BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS
INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS
RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND
OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW
PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING
EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES
FOR THE END OF THE PERIOD.

WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE
PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH
CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN
TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED
TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD.
HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF
PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD.

&&

.AVIATION...02/18Z
ISSUED AT 1228 PM CDT SUN AUG 2 2015

A COLD FRONT WILL APPROACH FROM MINNESOTA THIS AFTERNOON AND MOVE
ACROSS IOWA THIS EVENING. AHEAD OF THE FRONT EXPECT GUSTY WSW
WINDS AND NEARLY SKC...THEN THIS EVENING AS THE FRONT MOVES
THROUGH SOME LOW CLOUDS AROUND FL035-050 WILL DEVELOP ALONG WITH
ISOLD TO SCT TSRA...MAINLY ACROSS THE SOUTHERN HALF OF IOWA. HAVE
MAINTAINED SHORT DURATION VCTS GROUPS AT DSM/OTM THOUGH ANY STORMS
WILL BE VERY HIT AND MISS. ONCE THE BOUNDARY MOVES THROUGH SKIES
SHOULD CLEAR OUT AGAIN WITH WINDS BECOMING LIGHT AND VARIABLE
OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...LEE
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, Aug 2, 6:33 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN AUG 2 2015

IAZ050-061-062-070>075-081>086-092>097-032345-
TAMA-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
633 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THE PRIMARY THREATS WILL INCLUDE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-032345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-
633 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

In the hours before

Local storm report, Aug 2, 6:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 WNW ORIENT            41.21N 94.47W
08/02/2015  E1.25 INCH       ADAIR              IA   TRAINED SPOTTER

            1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER.

&&

CURTIS
Local storm report, Aug 2, 6:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MONROE                  41.52N 93.10W
08/02/2015  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING QUARTER SIZED HAIL IN MONROE,
            IA.

&&

CURTIS
Local storm report, Aug 2, 6:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     8 NW CRESTON            41.14N 94.47W
08/02/2015                   UNION              IA   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NOT YET ON THE GROUND ABOUT
            8 MILES NW OF CRESTON.

&&

CURTIS
Local storm report, Aug 2, 6:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          5 NW CROMWELL           41.09N 94.53W
08/02/2015                   ADAMS              IA   911 CALL CENTER

            UNION COUNTY DISPATCH RELAYING NUMEROUS PUBLIC REPORTS OF
            A TORNADO ON THE GROUND APPROXIMATELY 5 MILES NW OF
            CROMWELL.

&&

CURTIS
Local storm report, Aug 2, 6:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 SW REASNOR            41.56N 93.05W
08/02/2015  E1.75 INCH       JASPER             IA   FIRE DEPT/RESCUE

            REPORTED BY VOLUNTEER FIRE DEPARTMENT IN REASNOR.

0627 PM     FUNNEL CLOUD     8 NNE PRESCOTT          41.13N 94.55W
08/02/2015                   ADAMS              IA   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NEAR MULBERRY AVENUE IN
            NORTHEASTERN ADAMS COUNTY. TIME AND LOCATION ESTIMATED
            FROM RADAR.

0628 PM     TORNADO          9 NW CROMWELL           41.13N 94.58W
08/02/2015                   ADAMS              IA   PUBLIC

            PUBLIC REPORTS OF TORNADO ON THE GROUND UNKNOWN DISTANCE
            NORTHWEST OF CROMWELL. LOCATION ESTIMATED FROM RADAR.

0630 PM     TORNADO          7 NNE PRESCOTT          41.12N 94.56W
08/02/2015                   ADAMS              IA   EMERGENCY MNGR

            ADAMS COUNTY EMERGENCY MANAGER RELAYED REPORT OF TORNADO
            ON THE GROUND NORTH OF PRESCOTT. LOCATION ESTIMATED FROM
            RADAR.

&&

LEE
Local storm report, Aug 2, 6:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PELLA                   41.41N 92.92W
08/02/2015  E0.75 INCH       MARION             IA   TRAINED SPOTTER

            RUOGHLY PENNY SIZED HAIL IN PELLA RELAYED BY TRAINED
            SPOTTER

&&

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:37 AM CDTSevere Thunderstorm WarningDMXAudubon41 min
Aug 2, 5:06 AM CDTSpecial Weather StatementDMXCalhoun, Carroll, Greene54 min
Aug 2, 5:35 AM CDTSpecial Weather StatementDMXWayne40 min
Aug 2, 6:35 AM CDTSpecial Weather StatementDMXStory55 min
Aug 2, 5:02 PM CDTSpecial Weather StatementDMXAdair, Madison, Warren58 min
Aug 2, 5:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren38 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union45 min
Aug 2, 5:48 PM CDTSpecial Weather StatementDMXAdams57 min
Aug 2, 6:00 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren45 min
Aug 2, 6:07 PM CDTSevere Thunderstorm WarningDMXAdams, Cass38 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDMXMarion64 min
Aug 2, 6:18 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion42 min
Aug 2, 6:26 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Union49 min
Aug 2, 6:30 PM CDTTornado Warning Tornado observedDMXAdams30 min
Aug 2, 6:41 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren49 min
Aug 2, 6:55 PM CDTTornado Warning Tornado observedDMXAdams, Union18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.